• Upgrades have been completed! Including conversations, 😁😎🏀⚾⚽ Emojis and more.. Read more



Steroids and weight loss

Xassy

Silver Member
#1
I have arthritis (at the grand old age of 21 :rolleyes:) and have been putting off taking steroids for several months now. I caved yesterday because the pain is unbearable and allowed the specialist to inject me with a big dose of steroids. He said the weight gain side-effects aren't as bad as they are with taking steroid tablets but it still may affect me.

Is there anyone on SW and steroids? How does it affect you? Do you get hungry? Are your losses still ok? Any info and/or reassurance would be greatly appreciated.

Thank you. :)
 
Get Rid of this ad and join in on the conversation for free today! Tap here!

MrsBabyCakes

Naughty Fridge Picker
S: 17st9lb C: 17st6lb G: 10st0lb BMI: 40.6 Loss: 0st3lb(1.21%)
#2
Ok I dont know what type of arthritus you have, but my OH has Rheumatoid arthritus (she is only 35) and also doing slimming world with me, and is currently taking 10mg streroids daily and has been for some time (sometimes as much as 40mg daily and also injections in her ankles) , along with the huge regime of other drugs she has to take as well.

We asked the consultant the very same question about the steroids, and basically was told, its not the steroids that makes you gain weight, its the food cravings and increased hunger pangs that cause the problem. You will feel more hungry and crave food more. So we were told as long as she stuck to plan, and ate superfree or free foods when she craved or was hungry she shouldn't gain weight.

This has proven to be the case as she has lost 21Ib's in 7 weeks.

You may gain weight due to oedema, this is excess water caused by your tendons and joints swelling, your rheumy can advise you on how to safely remove excess water, if it is an big issue.
 

Pickle87

Full Member
S: 26st13lb C: 25st2lb G: 16st10lb BMI: 45.2 Loss: 1st11lb(6.63%)
#3
Hey sweety,

Im 22 and have steroid injections. For the first few weeks after having the jabs I get huge munchies but as long as you stick to free and superfree foods you should be fine. It hasn't affected my weight loss as you can see in my sig x

dont worry just stick with it and you will be ok xx
 

StripedDaisy

A sucker for a key change
#5
I have had the injections in the past for osteoarthritis in my shoulders (which I have had since I was 24) without any consequence for weight gain. However, I was taking 50mg of the tablets ones for three months a few years ago for asthma and I gained 2.5 stone in the three months!!!!!!!!!!!!!!!!!!!!!!!!! I just puffed up. I don't recall my appetite increasing, but anything I ate had an affect (I have always been a healthy eater so it wasn't what I was eating, my problem is not realising when I am full).

I would just say that be extra aware of what you are eating for a while. I know we aren't supposed to be calorie counting, but weight loss is ultimately down to consuming fewer calories than your body needs to maintain your weight at whatever activity level you have. With that in mind, I would just be vaguely aware of how many calories you are consuming until you know what impact the steriods are having. It may just save a couple of weeks of gain or frustration without doing much if any damage.

I hope that wasn't too mumsy or patronising!!

Get well soon

K xx
 




Top